Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Infinitely many co-existing sinks from degenerate homoclinic tangencies


Author: Gregory J. Davis
Journal: Trans. Amer. Math. Soc. 323 (1991), 727-748
MSC: Primary 58F15
DOI: https://doi.org/10.1090/S0002-9947-1991-0982238-7
MathSciNet review: 982238
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The evolution of a horseshoe is an interesting and important phenomenon in Dynamical Systems as it represents a change from a nonchaotic state to a state of chaos. As we are interested in determining how this transition takes place, we are studying certain families of diffeomorphisms. We restrict our attention to certain one-parameter families $ \{ {F_t}\} $ of diffeomorphisms in two dimensions. It is assumed that each family has a curve of dissipative periodic saddle points, $ {P_t};\;F_t^n({P_t}) = {P_t}$, and $ \vert\det DF_t^n({P_t})\vert < 1$. We also require the stable and unstable manifolds of $ {P_t}$ to form homoclinic tangencies as the parameter $ t$ varies through $ {t_0}$. Our emphasis is the exploration of the behavior of families of diffeomorphisms for parameter values $ t$ near $ {t_0}$. We show that there are parameter values $ t$ near $ {t_0}$ at which $ {F_t}$ has infinitely many co-existing periodic sinks.


References [Enhancements On Off] (What's this?)

  • [1] G. A. Bliss, Algebraic functions, Amer. Math. Soc. Colloq. Publ., Vol. 16, Amer. Math. Soc., Providence, R.I., 1933.
  • [2] N. Fenichel, Persistence and smoothness of invariant manifolds for flows, Indiana Univ. Math. J. 21 (1971), 193-226. MR 0287106 (44:4313)
  • [3] N. K. Gavrilov and L. P. Silnikov, On three-dimensional dynamical systems close to systems with a structurally unstable homoclinic curve. I, Math. USSR Sb. 17 (1972), 467-485. MR 0310355 (46:9456)
  • [4] -, On three-dimensional dynamical systems close to systems with a structurally unstable homoclinic curve. II, Math. USSR Sb. 19 (1973), 139-156. MR 0334280 (48:12599)
  • [5] J. Guckenheimer and P. Holmes, Nonlinear oscillations, dynamical systems and bifurcations of vector fields, Appl. Math. Sci., Vol. 42, Springer-Verlag, New York, 1983. MR 709768 (85f:58002)
  • [6] M. Hénon, A two-dimensional mapping with a strange attractor, Comm. Math. Phys. 50 (1976), 69-77. MR 0422932 (54:10917)
  • [7] M. W. Hirsch and C. C. Pugh Stable manifolds and hyperbolic sets, Proc Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R.I., 1970, pp. 133-163. MR 0271991 (42:6872)
  • [8] S. E. Newhouse Nondensity of axiom $ A(a)$ on $ {S^2}$, Proc. Sympos. Pure Math., vol 14, 1970, pp. 191-202. MR 0277005 (43:2742)
  • [9] -, Diffeomorphisms with infinitely many sinks, Topology 13 (1974), 9-18. MR 0339291 (49:4051)
  • [10] -, The Abundance of wild hyperbolic sets and nonsmooth stable sets for diffeomorphisms, Inst. Hautes Études Sci. Publ. Math. 50 (1979), 101-151. MR 556584 (82e:58067)
  • [11] S. E. Newhouse and J. Palis, Cycles and bifurcation theory, Astérisque 31 (1976), 44-140.
  • [12] J. Palis and F. Takens, Homoclinic bifurcations and dynamical systems, Lecture notes, IMPA, 1988.
  • [13] C. Robinson, Bifurcation to infinitely many sinks, Comm. Math. Phys. 90 (1983), 433-459. MR 719300 (84k:58169)
  • [14] -, Corrections to bifurcation to infinitely many sinks, Northwestern University, 1988.
  • [15] S. Smale, Dynamical systems and the topological conjugacy problem for diffeomorphisms, Proc. Internat. Congress Math. (1962), 490-496. MR 0176487 (31:759)
  • [16] S. van Strien, On the bifurcations creating horseshoes, Dynamical Systems and Turbulence, Lecture Notes in Math., vol. 898, Springer-Verlag, Berlin and New York, 1981. MR 654898 (83h:58072)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F15

Retrieve articles in all journals with MSC: 58F15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1991-0982238-7
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society